Nebraska, 2023

Hail in Nebraska, July 30, 2023

July 30, 2023 · NWS GID · 2 events in 2 counties and zones

An upper level ridge extended from the Desert Southwest and south Texas northward to Nebraska and Wyoming. During the early to mid-morning hours, the temperature was in the mid to upper 60s and the dewpoint was also in the mid to upper 60s across south central Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

An upper level ridge extended from the Desert Southwest and south Texas northward to Nebraska and Wyoming. During the early to mid-morning hours, the temperature was in the mid to upper 60s and the dewpoint was also in the mid to upper 60s across south central Nebraska. In the early evening hours, the temperature was in the 80s and the dewpoint was in the mid 60s to lower 70s. There was subtle low to mid-level warm air advection/isentropic ascent across portions of eastern Nebraska during the morning hours. During the early evening hours, the effective wind shear was generally 40 to 50 knots and the most unstable CAPE was 3,000 to 5,000 J/kg. Mid-level lapse rates were generally between 7 to 8 degrees C/km.

Storms developed and moved across south central Nebraska during the morning hours. One storm moved into Clay County and produced one inch hail just after 8 AM CDT. This storm weakened and moved out of the area later in the morning. Storms redeveloped across south central Nebraska during the afternoon hours. One storm strengthened and moved into Thayer County and produced one inch hail just after 7 PM CDT. This storm then moved southward into Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 30, 5:44 AM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 30, 5:44 AM CST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
644 AM CDT Sun Jul 30 2023

.UPDATE...
Issued at 640 AM CDT Sun Jul 30 2023

Expanded PoPs back to the SW to account for recent development of
narrow line of tstms. This activity appears to be in response to
slight uptick in isentropic ascent seen best on the 315K sfc. Fcst
soundings from this area shows 750-1000 J/kg of MUCAPE available
to parcels lifted from around H7 and about 30kt of effective
shear. This could be enough for some pea to dime size hail and
gusty winds, but severe weather is not expected this morning. None
of the models are handling development this far to the SW very well,
as most keep brunt of activity from S SD into E NE. Whatever
develops should slowly drift E/SE then dissipate towards late AM.

&&

...Aviation Update...

.DISCUSSION...(Today through Saturday)
Issued at 430 AM CDT Sun Jul 30 2023

Key Messages:

* Slight reprieve from oppressive heat and humidity for central
  and northeast zones today and Monday, while
  southern/southwestern zones remain hot.

* Heat peaks area wide Tuesday into Wednesday before pattern
  change brings more substantial cool down late week into next
  weekend.

* Off and on thunderstorms possible each of next few days, mostly
  during the overnight into early morning hours. Some of storms
  tonight could be strong to severe.

* Better chances for storms, including during the afternoon and
  evening hours, mid-late week with the expected pattern change.

Forecast Details:
It's been a quiet overnight with variable cloudiness and
temperatures falling from the 70s into the 60s. Main forecast
concern today will be potential for a band of showers and
thunderstorms to impact mainly NE/E zones from around dawn through
late morning. These chcs will be the result of subtle low to mid
level WAA/isentropic ascent that is already evident in recent
satellite data from south central SD southeastward into E NE. Have
trimmed PoPs on SW flank (basically Tri-Cities S and W) per latest
hi-res model trends (namely HRRR) keeping best chcs along and E of
a line from ONL to OLU. However, recent RAP runs keep chcs a
little further W and there is an existing band of mid level clds,
so didn't want to completely discount it's solution either.
Regardless, it looks like activity should wane towards midday with
general decr in cld cover expected for the aftn. High temps are
forecast to be quite similar to Sat, with upper 80s to lower 90s
for most Neb zones, but continued hot temps in the mid to upper
90s near and esp. S of the state line. Looks like highest sfc Tds
will remain mostly displaced to the N of hottest air temps, so not
expecting widespread/persistent HIs over 105F.

Forecast focus turns to potential for yet another round of
nocturnal convection to move into W/NW zones 03Z to 06Z. Seems
like a broken record as of late. Scat convection should dev over
high plains and then shift E overnight with translation of mid
level perturbation in WNW/NW upper flow. Some guidance develops
seasonably strong 35-45kt LLJ which could help sustain this
activity well into the overnight, along with decent effective
shear and steep mid level lapse rates. However, reservoir of
MUCAPE available to the probable MCS isn't quite as robust as say
Fri night (generally 1500-2500 J/kg) so while a low-end severe
risk could persist into at least W/NW zones, not expecting a
severe MCS to roll across entire area. S/SE portions of CWA will
probably not even get much QPF.

Areas from the Tri-Cities N and E will probably remain in similar
temps on Mon, but several pieces of guidance shift the intense
thermal ridge several counties N which places KS zones at risk for
return to triple digit highs. Fortunately, Tds in these areas are
forecast to mix out into low to mid 60s, so heat index values
shouldn't be much more than actual air temps. Models also have a
decent Srly breeze, so not inclined to jump on what looks to be a
marginal setup for Heat Advisory conditions, esp. given we're deep
into summer and have dealt with hot/humid quite a bit recently.

Overnight convection potential seems a bit lower, though not zero,
Mon night and Tue night, so seems reasonable that models build the
hot temps a bit further N each day. Tue looks to be pretty similar
to Mon with highest Tds to the N of hottest temps and continued
decent Srly breeze. Wed could pose a greater risk for combination
of pooling Tds near a boundary, hot temps, and lighter winds.

Upper heights begin to decr on Thu and latest EPS H5 height
anomalies fall back to near climo by Fri-Sat as the upper ridge
flattens, deamplifies, and shifts from S High Plains into lower MS
Valley. This should allow for "ring of fire" effect and series of
mid/upper level perturbations to sink S into Central Plains and
bring intermittent chcs for showers and thunderstorms for second
half of the week and into the weekend. As is often the case
during the warm season, activity will probably be scat and not
impact all corners of the CWA each and every day, but both
deterministic and ensemble data suggest potential for multiple
MCSs, and on average over several day period, a decent chc for
most areas to get in on above avg pcpn. Can't even rule out
locally hvy pcpn amnts given persistent presence of W to E band
of PWAT anomalies 150 to 175 percent above normal that tends to
align parallel to, and just N of, mean low level baroclinic zone.
Frequent pcpn chcs and incr cloud cover should lead to cooler
temps in the 80s for most locations Thu through Sun.

&&

.AVIATION...(For the 12Z KGRI/KEAR TAFS through 12Z Monday)
Issued at 642 AM CDT Sun Jul 30 2023

VFR conditions expected through the period.

Slgt chc for some tstms to affect mainly GRI for first few hrs
this morning, though current focus is just off to the W with a
general slow ESE/SE motion. Any morning activity should dissipate
by midday, leaving decr clds and steady SE breeze 8-11kt.

For tonight, will have incr chcs for scat shwrs/storms to move in
from the W after 06Z. Appears this activity should be on a
downward trend in terms of intensity and coverage as it arrives,
so kept it VCTS for now. CIGs should remain above 5K ft as most of
the instability and moisture is elevated. Winds will remain lgt at
10kt or less out of the SE to E.

Confidence: Medium.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

UPDATE...Thies
DISCUSSION...Thies
AVIATION...Thies
Hazardous weather outlook, Jul 30, 3:51 AM CST, 3 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
451 AM CDT Sun Jul 30 2023

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
311200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
451 AM CDT Sun Jul 30 2023

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

Scattered non-severe thunderstorms are possible this morning
mainly east of a line from Ord to Grand Island and Hastings, to
Hebron.

There is a chance for thunderstorms again tonight and into the
early morning hours Monday as activity moves in from the west off
of the High Plains. Some of this activity could be strong to
severe with damaging wind gusts up to 60 mph and quarter size hail
the main threats.

Afternoon heat index values could rise into the low 100s for areas
of north central Kansas along and south of Highway 36.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Off and on, mostly nighttime chances for thunderstorms, continue
early in the week. There are signs of potentially higher chances
of thunderstorms, including during the daytime hours, for the
second half of the new work week.

Also, heat will remain a concern for areas along and south of the
state line through the first half of the week. Heat index values
of 100 to 105 degrees are possible each day Monday through
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any instances of large hail
greater than penny size, along with wind gusts over 50 MPH and
any associated wind damage.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Thies

In the hours before

Special weather statement, Jul 30, 5:22 AM CST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Hastings NE
622 AM CDT Sun Jul 30 2023

NEZ062-301145-
Hall NE-
622 AM CDT Sun Jul 30 2023

...A strong thunderstorm will impact portions of southern Hall County
through 645 AM CDT...

At 621 AM CDT, Doppler radar was tracking a strong thunderstorm over
Wood River, or 14 miles southwest of Grand Island, moving southeast
at 15 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
  Wood River and southern rural Hall County.

This includes Interstate 80 between mile markers 299 and 313.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead
to localized ponding. Slow down and do not drive your vehicle
through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4070 9855 4081 9872 4086 9872 4089 9869
      4083 9835 4070 9842
TIME...MOT...LOC 1121Z 300DEG 15KT 4081 9860

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Thies
Special weather statement, Jul 30, 5:51 AM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Hastings NE
651 AM CDT Sun Jul 30 2023

NEZ062-075-301230-
Adams NE-Hall NE-
651 AM CDT Sun Jul 30 2023

...A strong thunderstorm will impact portions of north central Adams
and southeastern Hall Counties through 730 AM CDT...

At 650 AM CDT, Doppler radar was tracking a strong thunderstorm near
Wood River, or 11 miles southwest of Grand Island, moving southeast
at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Doniphan and Hansen.

This includes Interstate 80 between mile markers 301 and 308.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4063 9839 4080 9862 4085 9856 4076 9828
      4075 9828
TIME...MOT...LOC 1150Z 304DEG 13KT 4080 9853

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Thies
Special weather statement, Jul 30, 6:56 AM CST, 12 minutes before
Special Weather Statement
National Weather Service Hastings NE
756 AM CDT Sun Jul 30 2023

NEZ075-076-086-301345-
Nuckolls NE-Adams NE-Clay NE-
756 AM CDT Sun Jul 30 2023

...A strong thunderstorm will impact portions of southwestern Clay,
northern Nuckolls and east central Adams Counties through 845 AM
CDT...

At 756 AM CDT, Doppler radar was tracking a strong thunderstorm near
Glenvil, or 12 miles southeast of Hastings, moving southeast at 20
mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Fairfield around 810 AM CDT.

Other locations in the path of this storm include Deweese, Edgar,
Nelson and Oak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4047 9836 4058 9814 4028 9782 4012 9811
TIME...MOT...LOC 1256Z 324DEG 18KT 4046 9821

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Billings Wright

The radar

The Grand Island radar (KUEX), 27 km away, was scanning. The volume nearest the first event began at 13:07 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Clay

When
July 30, 7:08 AM CST
Where
Clay County, 2.1 mi SW of Fairfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.410, -98.150

Hail, Thayer

When
July 30, 6:06 PM CST
Where
Thayer County, 0.69 mi S of Chester
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.010, -97.620

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1113931, 1113930.